Nebraska, 2024

Winter Storm in Nebraska, March 7 to 8, 2024

March 7 to 8, 2024 · NWS LBF · 6 events in 6 counties and zones

A winter storm moved into portions of the southeast panhandle, into southwest and central Nebraska during the early morning hours on March 7th through the early morning hours on March 8th. The winter storm brought heavy snowfall amounts from 6 to 18 inches.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm moved into portions of the southeast panhandle, into southwest and central Nebraska during the early morning hours on March 7th through the early morning hours on March 8th. The winter storm brought heavy snowfall amounts from 6 to 18 inches. The heaviest snowfall amounts fell across portions of Lincoln and Custer County with northerly winds up to 20 to 30 mph. This caused considerable blowing and drifting and drifts up to 3 feet. This also caused the closure of Interstate 80 and Highway 30. Travel was not advised on many other state roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 7, 4:57 AM MST, 3 minutes earlier. Its key messages:

  • Rapidly evolving winter event will bring multiple winter weather impacts to the area beginning this morning, continuing into Friday.
  • Light freezing rain is a concern through late this morning with a transition to all snow by this afternoon. Ice accumulations of a light glaze is possible across much of western and central Nebraska.
  • Heaviest snow amounts of 4 to 8" with locally higher amounts possible near the Interstate 80 corridor, especially west of North Platte, closer to Ogallala. These areas have been upgraded to a Winter Storm Warning in effect this morning through Friday morning.
  • A Winter Weather Advisory remains in effect this morning through Friday morning for portions of northwest, north central, and west central Nebraska where total snow accumulations of 1 to 3" is expected.
  • Dry conditions return with temperatures rebounding back into the above normal range (50s and 60s) this weekend into early next week.
Area forecast discussion, Mar 7, 4:57 AM MST, 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
557 AM CST Thu Mar 7 2024

.KEY MESSAGES...

- Rapidly evolving winter event will bring multiple winter
  weather impacts to the area beginning this morning,
  continuing into Friday.

- Light freezing rain is a concern through late this morning
  with a transition to all snow by this afternoon. Ice
  accumulations of a light glaze is possible across much of
  western and central Nebraska.

- Heaviest snow amounts of 4 to 8" with locally higher amounts
  possible near the Interstate 80 corridor, especially west of
  North Platte, closer to Ogallala. These areas have been
  upgraded to a Winter Storm Warning in effect this morning
  through Friday morning.

- A Winter Weather Advisory remains in effect this morning
  through Friday morning for portions of northwest, north
  central, and west central Nebraska where total snow
  accumulations of 1 to 3" is expected.

- Dry conditions return with temperatures rebounding back into
  the above normal range (50s and 60s) this weekend into early
  next week.

&&

.SYNOPSIS...
Issued at 406 AM CST Thu Mar 7 2024

Recent GOES-16 WV and RAP 500-mb analysis showed a robust shortwave
trough centered over southern Manitoba lifting northeast into the
Hudson Bay. Further southeast of this feature, a southern stream
upper-level low was apparent over southern California. Just behind
this feature, upper-level ridging was building inland across the
Pacific coast. A weak upper-level shortwave was noted extending
across the Atlantic coast. At the surface, an associated low
pressure system was centered over southern Manitoba with an
attendant cold front extending southwest to another area of low
pressure centered over southeast Wyoming. This cold front swept
through western and north central Nebraska overnight with a
stratus deck lowering across the area. Sporadic rain/snow/wintry
mix showers are occurring, though the bulk of precipitation
expected today is currently developing over northeast Colorado
and southeast Wyoming, moving northeast into the Panhandle and
southwest Nebraska. At 4 AM CT, temperatures were hovering just
above and below freezing, ranging from 27 degrees at Valentine
to 36 degrees at Ogallala.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 406 AM CST Thu Mar 7 2024

Colder air pushing in behind the front will continue to lead to a
narrow window of freezing rain/wintry mix to remain possible this
morning. Ice accumulations of a light glaze is anticipated, though
the threat for ice rapidly wanes through late morning with a
transition rain and/or snow. The challenge with this will
be the timing of transition from rain to all snow. Rain may
linger through the late afternoon on the eastern fringe of the
precipitation across south central and north central Nebraska.
Temperatures will be considerably colder today as compared to
yesterday with highs ranging from the 30s across northwest
Nebraska to mid 40s across southeast Nebraska. However, as we
head into the evening and daytime heating comes to an end,
temperatures begin to rapidly fall below freezing everywhere with
a transition to all snow expected across the entire area. Wet
surfaces, particularly elevated surfaces, may be susceptible to
icing tonight into Friday with lows falling into the teens and
low 20s across the area. Light to moderate snow will continue
through the overnight into Friday with snow rates likely
exceeding 0.50" per hour for much of the area.

There has been a considerable increase to forecast total snowfall
amounts across the area, primarily near the Interstate 80 corridor,
especially west of North Platte, near Ogallala and the I-80/I-76
split. These areas are where an axis of heavy snow appears to set up
by this afternoon, aided by dynamic cooling beneath a potent
deformation axis overlapping the best frontogenetical forcing. These
areas are also where intense snow rates of 1 to 2" per hour will be
possible, though likely on the magnitude of 20 to 30 miles wide.
Confidence in where this band will set up remains rather low at time
time. However, when looking at the probabilities for >2" of snow,
the potential 80 to 70% exists across the previously mentioned
corridor with probabilities for >6" drops down to 40 to 60%. Given
this, total snow accumulation of 4 to 8" with locally higher amounts
of 10"+ cannot be ruled out. This event does have a high ceiling
of potential total snow amounts, though this remains to be seen.
With the significant uptick in snow amounts, have decided to
upgrade these areas to a Winter Storm Warning from 6 AM CST / 5
AM MST this morning through 6 AM CST / 5 AM MST Friday morning.

Now for areas on the northern and eastern fringes of this axis of
heavy snow, a tight gradient is expected to set up resulting in
significantly less total snow amounts of 1 to 3". Again, a slight
shift in the axis may lead to locally higher amounts, however,
probabilities for total snow of >6" is less than 30% across much of
northern into north central Nebraska. While the potential for >6" is
non-zero, the greatest confidence for heavy snow amounts resides
further southwest. Given all of this, a Winter Weather Advisory
remains in effect and has been expanded to include Blaine and
Frontier Counties from 6 AM CST / 5 AM MST this morning through 6 AM
CST / 5 AM MST Friday morning.

Some variability amongst guidance remains on the eventual end to
snow across the area... The HRRR/HREF/NAMNest are some of the
solutions that have snow lingering through the day on Friday while
others like the RAP/NBM have use dry come Friday morning. At this
time, will not be extending the headlines past 6 AM CST Friday
morning given uncertainty, though future extensions may be needed as
hinted by some solutions.

Winds will favor a north/northeasterly direction through the
duration of the event. Winds will be rather breezy due to a
tight surface pressure gradient (SPG) setting up between high
pressure dropping south out of Canada and a low pressure system
tracking across the southern Plains into the Mississippi Valley.
Gusts exceed 20 mph for all of western and north central
Nebraska, though peaking around 30 to 35 mph for portions of
central Nebraska late tonight into early Friday. Snow will be on
the wet side with ratios favoring 8-10:1 during the peak of the
event today, increasing 12-14:1 late Thursday into Friday. While
snow will likely be heavy/wet, blowing snow will remain
possible and may reduce visibility during ongoing snowfall and
after snow has ended on Friday.

Travel will likely be hazardous to dangerous at times due to intense
snow rates with significant visibility reductions. Those traveling
today into Friday should slow down and use cautions as road
conditions will likely change quickly, especially if traveling
west.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 406 AM CST Thu Mar 7 2024

Upper-level ridging will amplify further across the western
CONUS on Friday with the ridge axis bisecting the region Sunday.
This will result in a return to dry conditions for Saturday into
early next week with high temperatures rebounding into the 50s
and 60s. The next shot of precipitation arrives Wednesday,
though exact details in regards to location and timing is
difficult at this time range in the forecast. Given this, do not
disagree with widespread chance PoPs the NBM has across the
area. Will continue to monitor this potential with subsequent
forecasts.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 553 AM CST Thu Mar 7 2024

Widespread -SN and -FZRA is underway across western Nebraska,
mainly affecting KSNY at this time. Gradually, the precipitation
shield will expand north and east with increasing snow coverage
and intensity through the morning and into the afternoon. Light
snow moving through VTN will quickly depart and a brief lull
will be expected before more activity arrives later today. For
LBF, believe a -RASN mix will arrive around midday with a
transition to all snow by late afternoon and continue overnight.
Reduced CIGs and visibility will likely lead to prolonged IFR
conditions but brief LIFR under heavy snow bands cannot be ruled
out. Winds remain steady out of the north for both terminals
with gusts nearing 25 knots.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST /5 AM MST/ Friday for
NEZ004-023>026-037-038-070-071-094.
Winter Storm Warning until 6 AM CST /5 AM MST/ Friday for
NEZ022-035-036-056>059-069.

&&

SYNOPSIS...Viken
SHORT TERM...Viken
LONG TERM...Viken
AVIATION...NMJ
Hazardous weather outlook, Mar 7, 3:35 AM MST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
435 AM CST Thu Mar 7 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-081045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
435 AM CST Thu Mar 7 2024 /335 AM MST Thu Mar 7 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Winter Storm Warnings and Winter Weather Advisories are in effect for
much of southwestern through central Nebraska. Please refer to these
products for more details.

Precipitation chances will increase quickly this morning across
southwest Nebraska, expanding into the southern Sandhills and
portions of central Nebraska. Rain will transition to a brief period
of freezing rain Thursday morning before becoming all snow by late
morning. Slick, snow and ice covered roads and areas of
significantly reduced visibility under bands of heavy snow will lead
to very hazardous travel across much of the area. Snow intensity will
decrease this evening but blowing snow will prolong travel impacts.
Total snow accumulations of 4 to 8 inches with locally higher amounts
are expected in the Warning area, with 1 to 3 inches and locally
higher amounts in the Advisory area. Ice accumulations will be
limited to a light glaze.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow will be possible in the morning on Friday. Gusty north
winds with speeds approaching 35 mph will also lead to a threat of
blowing snow, with this threat decreasing through the day.

With a return to well above normal temperatures Sunday through
Tuesday, fire weather concerns will again increase for much of the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Deuel

When
March 7, 5:00 AM MST to March 8, 5:00 AM MST
Where
Deuel forecast zone
Reported by
COOP Observer
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

A Cooperative Observer located in Big Springs reported 10 inches of snowfall. Snow began during the early morning hours and continued through the evening hours on March 7th, with visibility as low as a quarter mile at times. Total snowfall amounts from 6 to 10 inches occurred across Deuel County.

Winter Storm, Keith

When
March 7, 5:00 AM MST to March 8, 5:00 AM MST
Where
Keith forecast zone
Reported by
Public
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

General public located 7 miles west of Brule reported 7 inches of snowfall. Snow began during the early morning hours and continued through the evening hours on March 7th, with visibility as low as a quarter mile at times. Total snowfall amounts from 4 to 8 inches occurred across Keith County. The heavy snow also caused the closure of Interstate 80 and Highway 30.

Winter Storm, Chase

When
March 7, 5:00 AM MST to March 8, 5:00 AM MST
Where
Chase forecast zone
Reported by
COOP Observer
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

A Cooperative Observer located in Imperial reported 8 inches of snowfall. Snow began during the early morning hours and continued through the evening hours on March 7th, with visibility as low as a quarter mile at times. Total snowfall amounts from 6 to 10 inches occurred across Chase County.

Winter Storm, Hayes

When
March 7, 6:00 AM CST to March 8, 6:00 AM CST
Where
Hayes forecast zone
Reported by
Public
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

General public located 8 miles northwest of Hayes Center reported 8 inches of snowfall. Snow began during the morning hours on March 7th and continued through the early morning hours on March 8th, with visibility as low as a quarter mile at times. Total snowfall amounts from 6 to 12 inches occurred across Hayes County.

Winter Storm, Lincoln

When
March 7, 6:00 AM CST to March 8, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

The official NWS observation located 3 miles east northeast of North Platte reported a storm total snowfall of 17.4 inches. Snow began during the afternoon hours on March 7th and continued into the morning hours on March 8th, with visibility below a quarter mile at times during the evening. Total snowfall amounts from 7 to 18 inches occurred across Lincoln County. The heaviest snowfall amounts occurred across central into northeast Lincoln County. Northerly winds of 20 to 30 mph during the evening hours caused considerable blowing and drifting and drifts up to 3 feet. The heavy snow also caused the closure of Interstate 80 and Highway 30.

Winter Storm, Custer

When
March 7, 6:00 AM CST to March 8, 9:00 AM CST
Where
Custer forecast zone
Reported by
COOP Observer
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

A Cooperative observer located 8 miles west southwest of Callaway reported a storm total snowfall of 14.2 inches. Snow began during the late afternoon hours on March 7th and continued into the morning hours on March 8th, with visibility below a quarter mile at times during the late evening and overnight hours. Total snowfall amounts from 7 to 1 inches occurred across Custer County. The heaviest snowfall amounts occurred across southwest into central Custer County. Northerly winds of 20 to 30 mph during the late evening and overnight hours caused considerable blowing and drifting and drifts up to 3 feet. The heavy snow also caused the closure of Highway 92.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157918, 1157919, 1157920, 1157921, 1157922, 1157923.